United Kingdom

Woman, 29, left in a coma and nearly died when skin started to burn off after taking antidepressants

A woman was left in a coma for three weeks and nearly died after a rare reaction to anti-depressants caused her skin to burn off.

Designer Christan Bennett, 29, from Texas, has suffered with major depressive disorders since she was 24 and was prescribed the antidepressant Lamictal in March 2016.

But the following month, having taken the medication, Christan woke up one morning with adverse side effects including a high temperature of 40 degrees Celsius, severe nerve pain in her legs and a painful headache.

She became even more concerned when the skin on her lip began falling off while she brushed her teeth. Assuming it was an allergic reaction, she went to hospital where she was immediately isolated and examined by multiple doctors.

Designer Christan Bennett, 29, from Texas, pictured before, was left in a coma for three weeks and nearly died after taking anti-depressants which caused her skin to burn off

Christan was diagnosed with toxic epidermal necrosis - a severe skin reaction to medication that blisters skin and can even cause blindness (pictured in hospital)

Christan was then rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs. She was diagnosed with toxic epidermal necrosis - a severe skin reaction to medication that blisters skin and can even cause blindness. 

After three weeks she was taken out of the coma and placed on a ventilator for a further three weeks, spending nearly a year in hospital while she recovered. She also underwent 14 procedures to save her skin and her organs. 

Christan still suffers with daily pain - but feels lucky to be alive. 

'I still feel angry some days that I had to live with so much pain daily due to medication that was meant to make me feel better, and I feel so alone with my illness, as I don't know one person who shares my experience,' she admitted.

Following the reaction, Christan was rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs

After three weeks she was taken out of the coma and placed on a ventilator for a further three weeks, spending nearly a year in hospital while she recovered (pictured: her leg following the skin reaction)

'My family supported me greatly throughout my ordeal, as I wasn't able to work for three years afterwards and have only just been able in the last two years to start my career as a designer. 

'I'm still trying to piece together my hospital stay; my advice to anyone going through a similar situation is to take it one day at a time - you aren't alone.'

On reaching hospital, Christan told how she felt like she was examined by '50 doctors', including a contagious disease expert and a toxicologist.

'It was hard to decipher what was real at this point,' she recalled. 'I was in and out of consciousness with periods of delirium and had several hallucinations that I was being held hostage and at one point, even tried to remove my own IV that was keeping me stable.

On reaching hospital, Christan told how she felt like she was examined by '50 doctors', including a contagious disease expert and a toxicologist

Christan's time on the ventilator caused a fistula - an abnormal connection between the throat and stomach - so she had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis (TEN) is a rare, life-threatening skin reaction that affects people of all ages, usually caused by a medication. The symptoms are likely to start showing up one to four weeks after you start taking a new drug. TEN is a severe form of Stevens-Johnson syndrome (SJS). 

The most common drug triggers of SJS/TEN include antibiotics, epilepsy drugs, sulfa drugs and allopurinol (Aloprim, Zyloprim). 

TEN is usually treated in a hospital. While the skin heals, supportive care includes controlling pain, caring for wounds and making sure you're getting enough fluids. Recovery can take weeks to months.

If your condition was caused by a medication, you'll need to permanently avoid that drug and those related to it.

Information supplied by Mayo Clinic 

'I had multiple tests run such as a toxicology to analyse potential toxins in my body, a full blood panel to check my blood cells and platelets, as well as a skin biopsy - but the results were unclear.

'After a few hours, I was seen by a dermatologist who recognised my symptoms and arranged an immediate emergency transfer by ambulance to the Parkland Memorial Hospital specialist burn unit.

'I had gone into shock due to the pain and I have little memory about what happened during my transfer apart from my arms blistering and starting to slough off.'

During her transfer, Christan's arms started to blister and burst, and when she arrived at the specialist burn unit, they performed a placental membrane transplant - a membrane cell graft - on her eyes to protect them from blistering, taking membrane from a donated placenta.

Shortly after, her health began deteriorating very quickly and she was placed into a medically induced coma to help take the stress off her heart and lungs, as she was too weak to breathe on her own. 

'Medics tried to wake me up to tell me that I was suffering from toxic epidermal necrosis - a severe skin reaction to my medication - but I wasn't coherent enough to understand,' she explained.

'As I entered the intensive care unit, I was told that I was hours away from losing my vision and that if I wasn't transferred to the specialist burns unit when I was, I would no longer be here.

'After three weeks I was taken out of the coma and placed on a ventilator, which they tried to remove twice, but I had to ask to put it back in as I was too tired to breathe on my own - which is when the nurses at the intensive care unit told me that if I go back on, I might never come off.

'However, after three weeks I was able to come off the ventilator and breathe on my own, which felt exhausting.'

Medics performed  a placental membrane transplant - a membrane cell graft - on Christan's eyes to protect them from blistering, taking membrane from a donated placenta

Christan was left bed bound and seen by an occupational therapist who helped her regain mobility, as well as an ophthalmologist who oversaw her eye surgery recovery

Christan's time on the ventilator caused a fistula - an abnormal connection between the throat and stomach - so she had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable.  

Unable to walk, Christan was left bed bound and seen by an occupational therapist who helped her regain mobility, as well as an ophthalmologist who oversaw her eye surgery recovery.  

After nine months on a feeding tube, she underwent surgery where doctors used a muscle graft from an organ donor to help repair her throat, which was successful.

She then had to start relearning how to eat and drink on her own and was discharged from hospital.  

Christan said she's now 'very cautious' about what medications she is prescribed, and won't take anything new that she hasn't tried before.

'It's a miracle that I'm alive,' she added. 

Christan said she's now 'very cautious' about what medications she is prescribed, and won't take anything new that she hasn't tried before

Football news:

Lingard scored 8 goals in the Premier League season, repeating his personal best
Antonio Conte: Inter have grown a lot in all aspects in two seasons
Vazquez will miss the rest of Real Madrid's season. He has a sprained cruciate ligament
Mesut Ozil: Real Madrid are the favourites for the La Liga title. Benzema - the best striker of the championship
Bixant Lizarazu: Benzema is one of the best players in the history of French football
A cautious line-up hurt Barca in the first half and forced them to go all-in. Second half = fun
Messi does not score against Real Madrid after Ronaldo's departure to Juve. In the last clasico before the transfer, both scored